Colorado, 2007Winter Storm and Heavy Snow in Colorado, February 27 to 28, 2007
February 27 to 28, 2007 · NWS GJT · 17 events in 17 counties and zones
A strong Pacific weather system brought a lengthy period of snow to the mountains and much of the lower elevations of western Colorado.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific weather system brought a lengthy period of snow to the mountains and much of the lower elevations of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 3:02 PM MST, 8 hours 58 minutes earlier.
Area forecast discussion, Feb 26, 3:02 PM MST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 PM MST MON FEB 26 2007
...SIGNIFICANT WINTER WEATHER TO HIT EASTERN UTAH AND WESTERN
COLORADO TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...
.SHORT-TERM (TONIGHT THROUGH WEDNESDAY)...
TONIGHT...SNOW SHOWERS DIMINISHED THROUGHOUT THE DAY. ONLY OROGRAPHIC
SHOWERS REMAIN AND THOSE ARE ASSOCIATED WITH A RELATIVELY
DISORGANIZED BAND...MAYBE A WARM FRONTAL BAND....THAT IS WAVING TO
THE NORTHEAST. SE UTAH AND SW CO ALREADY CLEARED OF PCPN AND MOST
CLOUDS. CENTRAL AND NWRN CO SHOULD SE THESE SPOTTY SHOWERS THROUGH
TONIGHT...BUT LITTLE ACCUMULATION IS EXPECTED. LATE TONIGHT...MODELS
STILL TRY TO INCREASE CLOUDS AND SNOW OVER THE SAN JUANS...BUT THERE
IS NOTHING ON SATELLITE OR IN THE RUC TO SUPPORT IT...SO EDITED MOST
OF THOSE OUT...KEEPING ONLY LOW ORGPHC POPS OVER THE HIGHEST MTS.
TUE AND TUE NIGHT...A STRONG TROUGH AND COLD FRONT MOVE INTO UTAH TUE
MORNING AND REACH NE UTAH AND NW CO TUE AFTERNOON. THE SYSTEM WEAKENS
SOMEWHAT TUESDAY WITH MODELS SHOWING 2 DISTINCT SHORTWAVES MOVING
THROUGH EASTERN UT AND NW CO TUE AFTERNOON AND NIGHT. AN AREA OF GOOD
FRONTOGENESIS AND INSTABILITY IS PROJECTED THROUGH THE NORTHERN HALF
OF THE FORECAST AREA TUE AFTERNOON THE MAIN UPLIFT AND SUPPOR FOR
WEATHER MAY SHIFT MORE TO THE SOUTH LATE TUE NGT...BUT SOME
UNCERTAINTY REMAINS ABOUT HOW MUCH CLEARING WILL OCCUR OVER NE UT AND
NW CO.
ON WED...NAM PRODUCES A CLOSED 700 MB LOW OVER UT AND MOVES IT ACROSS
CENTRAL CO...WHILE GFS TAKES THIS FEATURE THRU CENTRAL WY. BOTH
SOLUTIONS KEEP ALL THE INGREDIENTS FOR SIGNIFICANT SNOWFALL OVER THE
AREA. A FRONTAL BAND SEEMS TO STALL OVER CENTRAL CO WITH GOOD JET
SUPPORT ABOVE IT AND PLENTY OF MOISTURE AND OROGRAPHCIALLY FAVORABLE
WINDS.
HEADLINES...HAVE DECIDED TO GO WITH A WINTER STORM WATCH FOR THE
MOUNTAINS OF NE UT AND NW AND CENTRAL CO FOR TUE AFTERNOON THRU
WEDNESDAY NIGHT. WITH A LATER ARRIVAL OF WEATHER IN THE SOUTH...HAVE
ISSUED A WINTER STORM WATCH FOR THE MOUNTAINS OF SE UTAH AND SW
COLORADO TUE NIGHT THROUGH WED NIGHT. BELIEVE ALL THE INGREDIENTS ARE
THERE FOR A FOOT OF MORE OF SNOW IN THE MOUNTAINS DURING THAT PERIOD.
ALSO...700 MB TEMPS DROP TO -8 OF COLDER OVER THE NORTHERN HALF OF
THE AREA TUES NIGHT AND WED. A WINTER PRODUCE MAY BE NEED FOR UT ZONE
24 AND CO ZONES 1 AND 2.
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
THE GFS...NAM AND ECMWF WERE IN GOOD AGREEMENT TODAY.
WEDNESDAY NIGHT-THURSDAY: AS MENTIONED IN THE PREVIOUS DISCUSSION...
MODELS SHOWED COLD FRONT OVER THE SOUTHERN ZONES OF THE CWFA BY
EVENING. DIVERGENCE ALOFT ASSOCIATED WITH ZONAL JET JUST SOUTH OF THE
CO BORDER WILL INTERACT WITH THE FRONT TO BRING BEST CHANCES TO THE
SOUTH ON WEDNESDAY NIGHT INTO THURSDAY.
THURSDAY NIGHT-SATURDAY NIGHT: BUILDING RIDGE OVER THE WEST COAST
WILL CAUSE MOISTURE TO SHIFT NORTH WHERE OROGRAPHICS WILL PROVIDE
LIFT FOR CONTINUED SNOW ACCUMULATIONS IN THE CENTRAL AND NORTHERN
MOUNTAINS.
SUNDAY-MONDAY: FLAT RIDGE OVER THE AREA WILL BRING DRY CONDITIONS.
TEMPERATURES WILL BE COOLER THAN NORMAL BEHIND THE COLD FRONT AT THE
END OF THE WEEK...RETURNING TO NEAR NORMAL ON SATURDAY BEFORE RISING
TO ABOVE NORMAL SUNDAY AND MONDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH TUE AFTERNOON THROUGH WED NIGHT FOR
MOUNTAINS OF NORTHERN AND CENTRAL CO...ZNS 3/4/5/9/10/12/13.
...WINTER STORM WATCH TUE NIGHT THROUGH WED NIGHT FOR MOUNTAINS
OF SOUTHWEST COLORADO...ZNS 17/18/19.
.UT...WINTER STORM WATCH TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT
FOR MOUNTAINS OF NORTHEAST UT...ZNS 23/25.
...WINTER STORM WATCH TUE NIGHT THROUGH WED NIGHT FOR MOUNTAINS
OF SOUTHEAST UTAH...ZN 28.
CJC/NLHazardous weather outlook, Feb 26, 11:51 AM MST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1151 AM MST MON FEB 26 2007
COZ001>014-017>023-UTZ022>025-027>029-270200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1151 AM MST MON FEB 26 2007
...UPDATED AS SNOW ADVISORY ALLOWED TO EXPIRE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL SLOWLY DIMINISH THROUGHOUT THIS EVENING
WITH UP TO 2 INCHES OF ADDITIONAL ACCUMULATION POSSIBLE ON WEST
FACING SLOPES ONLY.
GUSTY WEST WINDS TO 35 MPH AT HIGHER ELEVATIONS WILL DECREASE AS
WELL...BUT AREAS OF BLOWING SNOW WILL STILL PRODUCE LOWER VISIBILITY
AND DIFFICULT DRIVING OVER THE HIGH MOUNTAIN PASSES OF
NORTHWEST AND CENTRAL COLORADO.
AFTER MIDNIGHT TONIGHT...SNOWFALL WILL INCREASE IN THE EASTERN UINTA
MOUNTAINS OF NORTHEAST UTAH AS THE NEXT PACIFIC STORM APPROACHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT WILL MOVE INTO THE AREA TUESDAY AFTERNOON AND
EVENING AND POSSIBLY BRING STEADY SNOW ALONG AND BEHIND THE FRONT.
HEAVY SNOW MAY DEVELOP IN THE EASTERN UINTA MOUNTAINS ON TUESDAY...
AND SPREAD EAST TO THE NORTHWESTERN MOUNTAINS OF COLORADO TUESDAY
NIGHT AND WEDNESDAY. UNSETTLED AND MUCH COOLER WEATHER WITH A
CHANCE OF SNOW WILL CONTINUE THURSDAY AND FRIDAY BEFORE ENDING ON
SATURDAY. BE SURE TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR
WINTER WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL TO THE GRAND JUNCTION WEATHER
OFFICE.
TGJT
Event by event
8 winter storm, 7 winter weather, 2 heavy snow. Local standard time, as filed.
Winter Storm, Elkhead and Park Mountains
- When
- February 27, 12:00 AM MST to February 28, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 21 inches occurred while wind gusts from 20 to 40 mph created blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- February 27, 12:00 AM MST to February 28, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 19 inches occurred while wind gusts from 20 to 40 mph created blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- February 27, 12:00 AM MST to February 28, 3:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 18 inches occurred while frequent wind gusts from 30 to 50 mph created blowing and drifting snow. A wind gust of 82 mph was recorded at Salida Mountain. Locally heavier snowfall was measured at Schofield Pass with 27 inches.
Winter Weather, Lower Yampa River Basin
- When
- February 27, 12:00 AM MST to 9:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall of 3 inches blanketed half of the Lower Yampa River Basin while wind gusts of 20 to 40 mph caused blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- February 27, 1:00 AM MST to February 28, 1:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 3 to 8 inches blanketed the area while wind gusts of 25 to 45 mph caused blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- February 27, 3:00 AM MST to February 28, 3:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred and wind gusts of 20 to 30 mph caused blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 27, 5:00 AM MST to February 28, 2:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 11 to 19 inches occurred while frequent wind gusts from 20 to 30 mph created blowing and drifting snow. A wind gust of 48 mph was recorded at the Crown RAWS.
Winter Weather, Central Colorado River Basin
- When
- February 27, 6:00 AM MST to February 28, 12:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches occurred and frequent wind gusts of 20 to 30 mph caused blowing and drifting snow. A wind gust of 54 mph was measured at French Creek RAWS.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- February 27, 7:00 AM MST to February 28, 4:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Widespread snowfall amounts of 12 to 18 inches occurred while frequent wind gusts from 25 to 45 mph created blowing and drifting snow. |
Winter Storm, Northwestern San Juan Mountains
- When
- February 27, 8:00 AM MST to February 28, 8:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Widespread snowfall amounts of 8 to 18 inches occurred while frequent wind gusts from 25 to 45 mph created blowing and drifting snow. A wind gust of 63 mph was recorded at Mount Abrams.|
Winter Storm, Southwestern San Juan Mountains
- When
- February 27, 8:00 AM MST to February 28, 7:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Widespread snowfall amounts of 9 to 18 inches occurred while frequent wind gusts from 25 to 45 mph created blowing and drifting snow. Wind gusts of 62 mph and 55 mph were recorded at Kendall Mountain and the Putney research site, respectively.|
Winter Storm, Grand and Battlement Mesas
- When
- February 27, 2:00 PM MST to February 28, 2:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 16 inches occurred while wind gusts from 20 to 30 mph created blowing and drifting snow.
Winter Weather, Debeque to Silt Corridor
- When
- February 27, 6:00 PM MST to February 28, 11:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches blanketed the area while wind gusts of 25 to 45 mph caused blowing and drifting snow.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- February 27, 9:00 PM MST to February 28, 10:00 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches occurred and wind gusts of 20 to 40 mph caused blowing and drifting snow.
Heavy Snow, Central Gunnison and Uncompahgre River Basin
- When
- February 27, 10:00 PM MST to February 28, 5:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall of 4 to 10 inches blanketed the area. Additionally, frequent wind gusts from 25 to 45 mph resulted in blowing and drifting of snow. Stronger wind gusts included 48 mph at the Montrose Regional Airport and 55 mph at Jay RAWS.
Heavy Snow, Upper Gunnison River Valley
- When
- February 28, 12:00 AM MST to 2:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches blanketed the western half of the Upper Gunnison River Valley. The highest measured snowfall was 15 inches at Black Canyon of the Gunnison National Park. Lesser amounts from 2 to 5 inches covered the eastern portion of the area. Additionally, frequent wind gusts from 20 to 40 mph resulted in blowing and drifting of snow.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- February 28, 2:00 AM MST to 7:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 5 inches blanketed northwest Montezuma County and extreme western Dolores County while wind gusts of 20 to 30 mph caused blowing and drifting snow. A spotter in Dove Creek measured 9 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, February 27, 2007$75,000 · 55 kt wind · 2 events
- Dense Fog in Virginia, February 27, 200721 events
- Winter Storm in Minnesota, February 27 to 28, 200720 events
- Winter Storm in North Dakota, February 27 to 28, 200718 events
- Winter Storm and Winter Weather in Montana, February 27 to 28, 200713 events
- Heavy Snow in Utah, February 27, 20079 events
- Dense Fog in Kentucky, February 27, 20075 events
- Dense Fog in Maryland, February 27, 20074 events
- Dense Fog in West Virginia, February 27, 20074 events
- Winter Storm in Colorado, February 27 to 28, 20074 events
- Winter Storm and Winter Weather in Utah, February 27 to 28, 20073 events
- Dense Fog in Illinois, February 27, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15051, 15052, 15055, 15200, 15204, 15195, 15054, 15224, 15056, 15057, 15058, 15053, 15206, 15225, 15189, 15190, 15218.